Skip Nav
Summer
A Workout to Help You Build Strong and Shapely Legs
Healthy Recipes
50+ Delicious Recipes That Effortlessly Cut Carbs
Beginner Fitness Tips
You Don’t Have to Lift Heavier Weights to Build Muscle, Says Study

Should I Take Occasional Breaks From Birth Control Pills?

Are Occasional Breaks From the Pill Necessary?

Almost every woman I know has been on the pill at some point in her life, and many of us started when we were under 20 years old. It has many health benefits, such as preventing unwanted pregnancies, decreasing the risk of ovarian cancer, and alleviating PMS symptoms. The one big negative about the pill is that statistics show being on it for longer than 10 years puts you at a higher risk for breast cancer. Women may also be worried that taking hormones for so long may affect their chances of having a baby in the future. So does it make sense to take regular vacations from the pill to give your body some hormone-free time?

To find out if this is a good idea,

.

While it's common to think that taking occasional breaks from the pill is beneficial for your body, it's actually not necessary. It's a myth that may have started a while back, since the very first birth control pills contained high doses of hormones. Today's pills contain a much lower amount so they're completely safe to take for years at a time. Doctors actually think it's healthier for your body to remain on the pill. The fluctuations in hormones can have a negative effect on your body, both physically and emotionally. Plus, all the symptoms you experienced when you first started the pill such as moodiness, sore breasts, or yeast infections may show up again.

What about your fertility? You may be worried that staying on the pill continuously for many years will make it harder to get pregnant when you decide to start a family. There's no evidence that being on the pill has any effect on a woman's future ability to conceive — it merely prevents pregnancy while a woman is on it. In fact, regularly going on and off the pill may increase your chances of having an unplanned pregnancy since your protection isn't consistent.

Most importantly, if you've been on the pill forever, you'll be happy to know that as soon as you go off it your risk for developing breast cancer begins to go back to normal over time. If you're worried about your risk, or the whole idea of putting hormones in your body doesn't sit well with you, talk to your doctor about hormone-free alternatives such as the ParaGard IUC. A permanent vacation from the pill might be the better option, as opposed to a break.

Image Source: Getty
Around The Web
Join The Conversation
Nadia24gv Nadia24gv 6 years
I refuse to take the pill. I knew a woman that died after having a stroke as a result of taking the pill. Idk what I am going to use for birth control once I give birth to my second son. I also suffer from migraines.
Soniabonya Soniabonya 6 years
Ugh. I've been through several different pills and all have made me lose my libido. Gone. Adios. Bye bye. My doctor wants me to stay on the pill until i decide to get pregnant because of ovarian cancer that runs in the family. She said that it will help decrease the risk of developing it. -.- I'm just sick and tired of my shot libido. blah.
biarose biarose 6 years
Bella- do you only use condoms then? Do you worry that they aren't safe enough protection against pregnancy? Because I really would rather use non-hormonal methods as well.. but I also don't want to get pregnant!
mek123 mek123 6 years
I was on the pill for years and years, went off when it was time to have a baby, got pregnant the first month we tried and went back on when I finished breast feeding. It works for me.
Beauty Beauty 6 years
I also stopped taking the Pill a little over a year ago, after I thought, "Huh. Wonder if my moodiness/lack of libido has anything to do with the Pill." Yup. I feel SO much better. Non-hormonal methods are better for me personally. Your mileage may vary, of course, and I still think the Pill is tops if you're serious about not getting pregnant. But I'm happier without it.
chloe-bella chloe-bella 6 years
Regarding Comments #2 and 3, it is VERY dangerous for women who suffer from migraines with aura to be on any birth control containing estrogen (the pill, etc.), due to the increased risk of stroke. Doctors in general do not know/care much about this risk. I was on the pill for about 5 yrs before one doctor finally put two and two together and said that I probably shouldn't be on it, despite the fact that I've always disclosed my migraines on medical history forms. I did some research myself and found that in Great Britain, it's not even legal for doctors to prescribe women with migraines with aura the pill due to the risk! Very scary!
Beaner Beaner 6 years
I was on the pill many years ago, and felt like it really messed with my moods. I'd cry for no reason - even more than I did without the pill. So I went off it. Although every year I see the gyno, she always pushes it on me.
Spectra Spectra 6 years
I'm on a low-dose pill and it's been pretty problem-free for me so far. I plan on going off of it as soon as my husband can get his vasectomy (we don't plan on having kids) because I think it's probably best to not be on them at all.
genipher85 genipher85 6 years
Geese, I am scared now. I take Trinessa, which is a generic version of the pill. I used to have really bad cramps and just HORRIBLE things happen around that time of month. Being on it for a couple of years now, I hardly notice a thing. But it still frightens me about the stroke stuff, I do know that your chances are higher for a stroke if you are a smoker and over 30 and on the pill.
supercoolnat supercoolnat 6 years
For me, I'd rather be on birth control pills than to have unplanned pregnancy/ies. Just like any other medication, you have to understand the risks and know that it's not perfectly safe for everyone. And as for the breast cancer risks, there are other risk factors that have much more of an impact than birth control pills.
TammyO TammyO 6 years
I totally went off YAZ after being on it for years. I've had horrible nausea from it and it seemed the older I got the worse the side effects were, nausea, spotting irregular periods and migraines. I'm just DONE with it. It also seems like when I went off YAZ it took my body a LONG time to get back to normal.
LaurenG22 LaurenG22 6 years
It took me ONE year to ovulate after stopping Orto Tri Cyclen. My sister too. I think there is something WRONG with the pill and what it does to your body.
angelina8023 angelina8023 6 years
Thanks for posting that study michiny. My friends niece just suffered from a stroke and she is only 24. She was as healthy as can be and doctors believe it was the birth control that caused her stroke. I plan on taking a break in December.
michlny michlny 6 years
Interesting....I just got linked in to this study on Science Daily - "Increased Stroke Risk From Birth Control Pills, Review Finds" Loyola University Health System (2009, October 27). Increased Stroke Risk From Birth Control Pills, Review Finds. ScienceDaily. Retrieved October 27, 2009, from http://www.sciencedaily.com/releases/2009/10/091026152820.htm
michlny michlny 6 years
I have taken a PERMANENT break. Seems unnatural to mess with your body....
Are You Getting Enough Iron?
Woman Responds to Dani Mathers Body Shaming
Working Out For Vanity
Low-Carb Recipes
Thalia's Tips to Keep a Positive Attitude
IBD Unmasked: Trainer Fights Crohn's and Ulcerative Colitis
Christen Press Body-Image Quote

POPSUGAR, the #1 independent media and technology company for women. Where more than 75 million women go for original, inspirational content that feeds their passions and interests.

From Our Partners
Latest Fitness
X